Hail, Chaves
- When
- April 12, 4:50 AM MST to 5:00 AM MST
- Where
- Chaves County, 6.42 mi ESE of Elk
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.900, -105.230
Largest hail stones up to the size of golf balls.
A weak upper level trough approaching from Arizona combined with a very moist, unstable boundary layer deepening over eastern New Mexico to produce an extended period of strong to severe thunderstorms over east central and southeast New Mexico. The first storms of the day developed before sunrise near the Sacramento Mountains then spread northeast through the early evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A weak upper level trough approaching from Arizona combined with a very moist, unstable boundary layer deepening over eastern New Mexico to produce an extended period of strong to severe thunderstorms over east central and southeast New Mexico. The first storms of the day developed before sunrise near the Sacramento Mountains then spread northeast through the early evening hours. Several strong to severe storms developed from Torrance County across the Pecos Valley into southeast New Mexico. The strongest storms impacted Chaves County where golf ball size was reported from near Elk to Dunken and Dexter. A slow-moving storm that anchored on the east slopes of the Sangre de Cristo Mountains dumped 10 inches of hail around Rainsville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 12, 2:28 AM MST, 2 hours 22 minutes earlier.
Area Forecast Discussion National Weather Service Albuquerque NM 328 AM MDT Wed Apr 12 2017 .SYNOPSIS... Showers and thunderstorms will develop near the central mountain chain early this morning then shift into eastern NM through tonight. Some of these storms may become severe and produce large hail and damaging winds across the eastern plains. Moisture will shift west on convective outflows this evening and generate a period of windy conditions within the Rio Grande Valley. Another round of storms is possible over eastern NM Thursday and a couple may become strong near the TX border. Meanwhile, warmer, dry, and breezy conditions will spread across central and western NM. Warmer and breezy conditions will then spread into most of eastern NM Friday through Sunday. Temperatures will average 10 to 15 degrees above normal all areas. There will still be a slight chance for some showers and storms over the far southeast plains through this period. && .DISCUSSION... A very active day is on tap with a slight risk of severe storms drawn up across much of eastern NM. Deeper moisture is currently surging northwest into the state while an upper trough approaches from AZ. The 08Z HRRR/RAP Lifted Index and CAPE values are beginning to indicate destabilization shifting northwest along the central mt chain. The latest composite radar is just now capturing the first linear storm segments developing over south-central NM. Models are in excellent agreement that this activity will spread northeast and intensify this morning as a 55kt 300mb speed max ejects across the region. The main focus area for strong to severe storms will stretch over Lincoln, Chaves, De Baca, Roosevelt, and Curry counties. There is now a greater amount of uncertainty on how far northwest this activity develops. The last several HRRR and RAP solutions have backed off considerably in the ABQ and SAF metro areas, including the 06Z NAM. That may change later in the day as convective outflows surge northwest and run into the high terrain. By that time the upper forcing may be too far east. Nonetheless, there are still chance POPs thru late today. Showers and storms will continue tonight over east-central and southeast NM where QPF numbers from WPC show widespread 0.75-1.25" amounts. The 00Z/06Z NAM still develops a single, robust convective cluster near Los Alamos around sunset then shifts it east/southeast across the Santa Fe area. Otherwise, central and western NM will stabilize quickly after the upper trough passage. Thursday will be drier, warmer, and breezy for central and western NM while a couple more storms are possible over far eastern NM. A deeper dry airmass is expected to shift across nearly the entire state Friday through Sunday with fast west/southwest flow aloft. Temperatures will average 10 to 15F above normal all areas. There is another shot for some storms near the TX border Sunday as low level moisture attempts to back farther westward across the plains. This overall pattern looks to persist through at least early next week. Guyer && .FIRE WEATHER... Humidities will trend upward again today as a return flow of low level moisture advects into NM from the south and southeast. High temperatures will trend downward from yesterday in the east, where numerous showers and thunderstorms are expected. An upper level trough will pass slowly eastward over NM today through Thursday, possibly forming a closed low in the lee of the Sangre de Cristos Thursday. The upper level system will work with the moisture to produce showers and thunderstorms mainly from the central mountain chain eastward through Thursday. There will probably also be some cells along the east slopes of the western mountains and in the Rio Grande Valley this evening, but some of these will produce little or no rain due to less moisture there. Along and east of the central mountain chain, fairly widespread 0.10-0.50 inch rain amounts will be possible today through Thursday, with some totals reaching over 1 inch on the far east central plains near the Texas border. South winds will be breezy again today and Thursday across portions of the eastern plains. As the upper level trough gets past western areas on Thursday dry southwest winds will become breezy there, especially around Gallup and the Chuska Mountains where a few hours of locally critical fire weather conditions will develop late in the day. The downward humidity trend that starts Thursday will continue Friday and Saturday, when dry weather is expected. In the wake of the upper level trough, southwest winds will become breezy on Friday, especially along and northeast of the central mountain chain. Critical fire weather conditions are expected for several hours, but moderate and low fire danger should preclude the issuance of any fire weather headlines. Gusts could reach 40 mph across northeast areas Friday afternoon. As a weak upper level trough crosses the northern and central Rockies early next week, the dry line may become active near NM's eastern border late Sunday and Monday. Southwest winds will become gusty again Monday, and directions will shift out of the west with the passage of a Pacific cold front. Gusty west winds will then linger through Tuesday. With the increasing moisture in central and western areas, Haines 6 should be relegated mainly to western areas again today. Haines 6 is then forecast to spread eastward with the drier air during the latter half of the week becoming widespread Friday into the weekend. 44 && .AVIATION... 06Z TAF CYCLE Areas of MVFR and IFR conditions will continue to develop through the late night hours mainly along and east of the central mountain chain, and possibly over SAF toward sunrise. Mesoscale models have showers beginning to break out in the vicinity of the central mountain chain and along the east slopes between 08-12Z this morning, then becoming more widespread after daybreak. Thunderstorms this morning will be most likely from the central mountain chain onto the southeast and east central plains where the greatest instability is forecast to be. Wind shear will be sufficient for clusters of cells to become organized and form lines, especially by this afternoon when there is a slight risk of severe thunderstorms across east central and southeast areas. After a convectively active afternoon and evening, storms should become more isolated after midnight Wednesday night. However, widespread low clouds and possibly some fog are expected east of the central mountain chain into Thursday morning. 44 && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 73 40 78 39 / 0 0 0 0 Dulce........................... 72 32 77 32 / 0 0 0 0 Cuba............................ 69 37 73 37 / 20 0 0 0 Gallup.......................... 73 29 76 31 / 0 0 0 0 El Morro........................ 69 29 73 30 / 0 0 0 0 Grants.......................... 73 32 76 33 / 5 0 0 0 Quemado......................... 72 39 75 39 / 5 0 0 0 Glenwood........................ 83 40 84 40 / 0 0 0 0 Chama........................... 65 32 67 33 / 5 0 5 0 Los Alamos...................... 66 45 70 47 / 30 30 5 0 Pecos........................... 62 41 68 41 / 50 50 10 5 Cerro/Questa.................... 64 35 69 37 / 30 20 10 5 Red River....................... 57 30 62 30 / 40 30 10 10 Angel Fire...................... 58 30 62 30 / 40 30 20 10 Taos............................ 67 33 70 32 / 20 10 10 5 Mora............................ 62 40 67 41 / 50 50 30 10 Espanola........................ 73 44 76 43 / 20 20 0 0 Santa Fe........................ 65 46 69 47 / 40 40 5 0 Santa Fe Airport................ 70 44 74 42 / 40 30 5 0 Albuquerque Foothills........... 73 50 78 50 / 40 10 0 0 Albuquerque Heights............. 74 51 79 49 / 40 5 0 0 Albuquerque Valley.............. 75 49 81 45 / 30 5 0 0 Albuquerque West Mesa........... 76 47 81 48 / 30 5 0 0 Los Lunas....................... 76 44 81 42 / 30 0 0 0 Rio Rancho...................... 75 47 81 48 / 30 5 0 0 Socorro......................... 79 47 82 47 / 20 0 5 0 Sandia Park/Cedar Crest......... 67 42 73 42 / 50 40 0 5 Tijeras......................... 69 46 75 47 / 50 30 0 0 Moriarty/Estancia............... 67 40 73 40 / 60 50 5 5 Clines Corners.................. 64 43 71 43 / 70 60 5 5 Gran Quivira.................... 68 44 73 47 / 60 30 5 5 Carrizozo....................... 74 45 76 48 / 40 10 0 0 Ruidoso......................... 67 42 71 45 / 60 30 20 5 Capulin......................... 61 42 65 47 / 30 30 40 10 Raton........................... 67 40 72 42 / 30 20 30 10 Springer........................ 66 40 72 41 / 30 30 20 10 Las Vegas....................... 63 41 69 42 / 60 40 20 10 Clayton......................... 69 47 71 52 / 50 40 30 10 Roy............................. 62 44 68 46 / 60 50 20 10 Conchas......................... 68 50 74 54 / 70 50 20 10 Santa Rosa...................... 69 49 75 50 / 70 70 10 10 Tucumcari....................... 69 50 77 54 / 70 70 20 10 Clovis.......................... 66 52 72 55 / 60 70 30 10 Portales........................ 67 53 72 55 / 70 70 30 10 Fort Sumner..................... 68 51 74 54 / 60 70 10 10 Roswell......................... 74 56 79 56 / 70 60 20 10 Picacho......................... 69 49 75 50 / 70 50 20 5 Elk............................. 68 46 74 49 / 70 40 20 5 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Albuquerque NM 340 AM MDT Wed Apr 12 2017 NMZ501>540-131100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 340 AM MDT Wed Apr 12 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight There is a slight risk of severe thunderstorms from mid morning through late this evening across much of the east central and southeast plains where large hail, damaging winds, and perhaps an isolated tornado are possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. However...weather can change very rapidly. Always use the latest forecasts...watches and warning for planning purposes. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required through this evening for east central and southern NM where severe thunderstorms are possible.
Special Weather Statement
National Weather Service Albuquerque NM
532 AM MDT WED APR 12 2017
NMZ526-121145-
South Central Mountains-
532 AM MDT WED APR 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LINCOLN COUNTY UNTIL 545
AM MDT...
At 531 AM MDT, Doppler radar was tracking a strong thunderstorm over
Fort Stanton, or 16 miles northeast of Ruidoso, moving northeast at
25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Lincoln, Capitan, Fort Stanton, Lincoln State Monument and Smokey
Bear Historical Park.
&&
LAT...LON 3342 10551 3345 10560 3353 10562 3365 10547
3349 10535
TIME...MOT...LOC 1131Z 233DEG 23KT 3351 10550
GuyerThe Holloman AFB radar (KHDX), 85 km away, was scanning. The volume nearest the first event began at 11:48 UTC.
7 hail. Local standard time, as filed.
Largest hail stones up to the size of golf balls.
Report relayed via Twitter of hail up to the size of half dollars.
Report relayed via Twitter of hail up to the size of half dollars along U.S. Highway 82 at the Chaves and Otero county line.
Nickel size hail.
Hail up to the size of quarters at the Roswell Correctional Facility.
Nickel size hail.
Hail accumulated 10 inches deep along State Road 442. Plows were dispatched to clear the roadway.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 679805, 679806, 679808, 679807, 679809, 679810, 679811.